Ask the Doctors

Dear Doctor: I'm 75 years old and have bruising on my hands, seemingly when anything touches them. I do not take blood thinners or aspirin. Occasionally I take an Aleve, which seems to make it worse.

Dear Reader: Such bruising is an annoying, yet common, problem as our bodies age. Many of my patients are flummoxed by the bruises on their skin, not even recalling any trauma that led to the purplish marks. Easy bruising as we age can be traced to several factors.

First, the distribution of fat changes. This is one of the crueler aspects of aging. Older bodies store more fat in the belly and lose the fat under the skin. This is most easily seen in the face, arms and in the back of the hands. Skin that has lost its subcutaneous fat has lost much of its cushion to absorb trauma. Without this cushion, the small blood vessels that course within and below the skin are more susceptible to direct trauma, leading to bleeding underneath the skin.

Second, the skin loses collagen, its most common protein. After the age of 20, a person produces 1 percent less collagen in the skin each year. So by the age of 75, the collagen loss is substantial. This causes the skin to become thinner and more fragile. Without this protection, the blood vessels underneath the skin are more prone to damage.

Third, the skin is less elastic. This means that the skin loses its ability to stretch and absorb external forces.

Finally, the small blood vessels within the layers of skin lose their elasticity as well. This increased fragility allows them to break with only minimal force.

To minimize the impact of these skin changes, you should be aware that the loss of elasticity and collagen are made worse by prolonged sun exposure. Using sunscreen on your arms and the backs of your hands will help to preserve the collagen and elastin within the skin. In addition, topical vitamins, such as vitamins A, E, C and B3 may also help to prevent sun damage. Lastly, smoking cigarettes also degrades collagen and elastin, so I would recommend not smoking.

You mentioned that you are not taking any blood thinners, but you are. Aleve (Naproxen) is a non-steroidal anti-inflammatory and, like all NSAIDS, thins the blood by reducing the ability of platelets to attach to one another. So that is why your symptoms are worse with Aleve. Supplements such as oral vitamin E or fish oil may also thin the blood, making you more susceptible to bruising.

If your bruising is accompanied by a reduced ability of your blood to clot -- which you would notice if you were to get a small cut -- you should consult a physician. This can occur because of blood thinners, but it can also be caused by a blood disorder.

In your case, I would recommend sun protection to the backs of your hands to decrease sun damage to the skin. Also, you should consider stopping Aleve and switching to Tylenol for pain relief; it doesn't have the same blood-thinning effect.

(Send your questions to askthedoctors@mednet.ucla.edu, or write: Ask the Doctors, c/o Media Relations, UCLA Health, 924 Westwood Blvd., Suite 350, Los Angeles, CA, 90095. Owing to the volume of mail, personal replies cannot be provided.)

More like Ask the Doctors